Texas, 2013

Winter Weather in Texas, April 9 to 10, 2013

April 9 to 10, 2013 · NWS AMA · 6 events in 6 counties and zones

Sleet and freezing rain affected the eastern Texas Panhandle during the afternoon and evening hours of the 9th. Showers developed across the eastern Texas Panhandle in response to the lift from an upper level shortwave trough of low pressure.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Sleet and freezing rain affected the eastern Texas Panhandle during the afternoon and evening hours of the 9th. Showers developed across the eastern Texas Panhandle in response to the lift from an upper level shortwave trough of low pressure. Marginal elevated instability allowed the showers to intensify and produce sleet up to a quarter of an inch. The most intense storms occurred over Lipscomb, Roberts, and Hemphill Counties. A mile north-northeast of Higgins (Lipscomb County) reported sleet up to 2 inches deep and multiple vehicle wrecks due to loss of control on slick roadways. The Texas Department of Transportation deployed snow plows to clear roadways from Lipscomb (Lipscomb County) to Canadian (Hemphill County) to Miami (Gray County). Carson, Gray, and Wheeler Counties lacked the elevated instability present further north and had a strong warm layer at mid-levels as evident on the 6 PM CST Amarillo (Potter County) upper air sounding. These factors caused the showers to produce freezing rain rather than sleet. The freezing rain caused light ice accumulations on elevated surfaces, but roadways were unaffected. Shower activity ended after midnight on the 10th as the upper level shortwave moved into the Central and High Plains.

The following is a listing of frozen precipitation reports: 2.0 inches of sleet accumulation 1 NNE Higgins (Lipscomb County); 1.25 inches of sleet accumulation in Canadian (Hemphill County); 1.0 inch of sleet accumulation reported in Miami (Roberts County); 0.10 inch of freezing rain in Panhandle (Carson County); 0.10 inch of freezing rain in Pampa (Gray County); and 0.10 inch of freezing rain in Shamrock (Wheeler County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 2:48 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 9, 2:48 PM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT TUE APR 9 2013

.UPDATE...
UPDATED FIRE WEATHER SECTION.

DISCUSSION...
COMPLEX SYSTEM REMAINS POISED TO IMPACT THE PANHANDLES OVER THE NEXT
18 HOURS AND HAS LEAD TO A SHAKY FORECAST CONFIDENCE. MODELS REMAIN
EASILY 3 TO 6 HOURS BEHIND MOTHER NATURE AND AS SUCH THE FORECAST
IS BASED ON A FASTER...MUCH COLDER SCENARIO.

REGIONAL RADAR SHOWS AN AREA OF LIGHT RAIN/SNOW ACROSS THE TEXAS AND
NEW MEXICO STATE LINES MOVING EASTWARD. AS THIS AREA MOVES INTO THE
TEXAS AND OKLAHOMA PANHANDLE...PERIODS OF FREEZING DRIZZLE AND SNOW
MIX CAN BE EXPECTED. WHILE WIDESPREAD ICE ACCUMULATIONS ARE NOT
EXPECTED...ISOLATED LIGHT ACCUMULATIONS MAY BE POSSIBLE ON ELEVATED
SURFACES IN AREAS THAT HAVE BEEN BELOW FREEZING FOR THE BETTER PART
OF TODAY. ANY SNOW ACCUMULATIONS AT THIS TIME SHOULD ALSO REMAIN
LIGHT. ALSO ANY SNOW THAT DOES FORM CAN BE EXPECTED TO GET BLOWN
AROUND BY THE STRONG NORTHERLY WINDS WHICH COULD CAUSE HAZARDOUS
DRIVING CONDITIONS THIS AFTERNOON THROUGH WEDNESDAY MORNING.

GIVEN THE ASSUMED COLDER AND FASTER FORECAST SCENARIO...THE
TRANSITION FROM A WINTRY MIX TO ALL SNOW SHOULD OCCUR SOONER THAN
PREVIOUSLY ADVERTISED. AS OF NOW...THE TRANSITION SHOULD OCCUR EARLY
THIS EVENING BUT IF SURFACE TEMPERATURES AND FORE CAST WARM NOSE ARE
SLIGHTLY WARMER THAN ASSUMED THEN THE TRANSITION MAY BE MORE TOWARDS
THE LATE EVENING HOURS. AS STATED EARLIER CONFIDENCE IS SHAKY FOR
THIS FORECAST PACKAGE.

OVERNIGHT AS THE UPPER LEVEL LOW APPROACHES FROM THE WEST...A PERIOD
OF ENHANCED PRECIPITATION WILL BE POSSIBLE ACROSS THE CENTRAL AND
EASTERN TEXAS PANHANDLE. SNOW ACCUMULATIONS UP TO AN INCH WILL BE
POSSIBLE AS SURFACE TEMPERATURES WILL BE WELL BELOW ZERO AND ANY WARM
NOSE SHOWN IN FORECAST SOUNDINGS WILL HAVE COOLED. SURFACE WINDS WILL
REMAIN STRONG AND KEEP BLOWING SNOW AS A TRAVEL HAZARD. IF THERE IS
ANY SLOWING OF THE SYSTEM...CLOSER TO WHAT MODELS SHOW...THEN THE
WEDNESDAY MORNING COMMUTE COULD BECOME INTERESTING. HAVE ALL
PRECIPITATION ENDING BY 7 AM WEDNESDAY WHILE SLOWER MODEL SOLUTIONS
HAVE IT ENDING AROUND 10 AM.

ANY SNOW ACCUMULATIONS SHOULD MELT WEDNESDAY AS HIGH TEMPERATURE ARE
EXPECTED TO RETURN TO THE 40S. THIS WILL SIGNAL A WARMING TREND INTO
THE WEEKEND WITH A COUPLE OF CHANCES OF ADDITIONAL PRECIP AROUND
FRIDAY AND TOWARDS THE START OF NEXT WEEK.

FIRE WEATHER...
A LIGHT WINTRY MIX OF PRECIPITATION WILL BE POSSIBLE ACROSS THE
PANHANDLES OVERNIGHT AS A STORM SYSTEM MOVES ACROSS THE REGION.
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED
OVER THE NEXT COUPLE OF DAYS AS WINDS WILL REMAIN BELOW 20 MPH.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...WINTER WEATHER ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

15/14
Hazardous weather outlook, Apr 9, 2:38 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT TUE APR 9 2013

OKZ001>003-TXZ001>020-101000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
338 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE OKLAHOMA AND TEXAS
PANHANDLES UNTIL 700 AM WEDNESDAY. LIGHT SNOW WILL COMBINE WITH NORTH
WINDS OF 20 TO 30 MILES AN HOUR TO CREATE AREAS OF REDUCED
VISIBILITIES IN BLOWING SNOW. SOME FREEZING DRIZZLE WILL ALSO BE
POSSIBLE...ESPECIALLY ACROSS THE OKLAHOMA PANHANDLE AND NORTHWEST
TEXAS PANHANDLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Carson

When
April 9, 3:30 PM CST to April 10, 12:35 AM CST
Where
Carson forecast zone
Reported by
Trained Spotter
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

A trained spotter reported 0.10 inch of freezing rain in Panhandle. Roadways unaffected.

Winter Weather, Wheeler

When
April 9, 3:30 PM CST to April 10, 12:35 AM CST
Where
Wheeler forecast zone
Reported by
Trained Spotter
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

A trained spotter reported 0.10 inch of freezing rain in Shamrock. Roadways unaffected.

Winter Weather, Gray

When
April 9, 3:30 PM CST to April 10, 12:35 AM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

A member of the public reported 0.10 inch of freezing rain in Pampa. Roadways unaffected.

Winter Weather, Lipscomb

When
April 9, 3:30 PM CST to April 10, 12:35 AM CST
Where
Lipscomb forecast zone
Reported by
NWS Employee
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

An NWS Employee reported sleet covering the roadway from Lipscomb (Lipscomb County) to Canadian (Hemphill County) to Miami (Roberts County). Roadways covered, slick, and TXDOT plows deployed to clear roadways.

Winter Weather, Roberts

When
April 9, 3:30 PM CST to April 10, 12:35 AM CST
Where
Roberts forecast zone
Reported by
NWS Employee
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

An NWS Employee reported sleet covering the roadway from Lipscomb (Lipscomb County) to Canadian (Hemphill County) to Miami (Roberts County). Roadways covered, slick, and TXDOT plows deployed to clear roadways.

Winter Weather, Hemphill

When
April 9, 3:30 PM CST to April 10, 12:35 AM CST
Where
Hemphill forecast zone
Reported by
NWS Employee
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

An NWS Employee reported sleet covering the roadway from Lipscomb (Lipscomb County) to Canadian (Hemphill County) to Miami (Roberts County). Roadways covered, slick, and TXDOT plows deployed to clear roadways.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445177, 445178, 445179, 445180, 445181, 445183.